Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 20, NWS Albuquerque, NM

April 26, 2016Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 26, 2016, 4:32 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 26, 2016, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2016, 4:32 AM MDT (10:32 UTC)
In effect from
Apr 26, 2016, 11:00 AM MDT
Expired
Apr 26, 2016, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3772 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS85 KABQ 261032
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
432 AM MDT TUE APR 26 2016

...RED FLAG WARNING NOW IN EFFECT TODAY FOR THE EAST CENTRAL AND
NORTHEAST PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.WINDS WILL AGAIN INCREASE SIGNIFICANTLY LATE THIS MORNING INTO
THIS AFTERNOON...AND WHILE AFTERNOON TEMPERATURES WILL BE COOLER
AND EVEN SLIGHTLY BELOW NORMAL VALUES...HAINES VALUES WILL BE HIGH
ENOUGH AND MINIMUM RELATIVE HUMIDITY MINIMUMS LOW ENOUGH TO
WARRANT A RED FLAG WARNING ACROSS THE PLAINS.

NMZ104-108-270100-
/O.UPG.KABQ.FW.A.0025.160426T1700Z-160427T0100Z/
/O.NEW.KABQ.FW.W.0020.160426T1700Z-160427T0100Z/
NORTHEAST PLAINS-EAST CENTRAL PLAINS-
432 AM MDT TUE APR 26 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...NORTHEAST AND EAST CENTRAL PLAINS TOWARD NOON
  AND THIS AFTERNOON.

* 20 FOOT WINDS...WEST 20 TO 30 MPH WITH GUSTS BETWEEN 35 AND 45
  MPH.

* RELATIVE HUMIDITY...8 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

43
1 follow-up statement
953 
WWUS85 KABQ 270103
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 PM MDT TUE APR 26 2016


NMZ104-108-270215-
/O.EXP.KABQ.FW.W.0020.000000T0000Z-160427T0100Z/
NORTHEAST PLAINS-EAST CENTRAL PLAINS-
703 PM MDT TUE APR 26 2016

...RED FLAG WARNING HAS EXPIRED...

CRITICAL FIRE WEATHER CONDITIONS HAVE SUBSIDED...BUT BREEZY TO
WINDY CONDITIONS WILL PERSIST THROUGH THE EVENING HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 26, 3:53 AM MDT, 39 minutes earlier.

Area forecast discussion, Apr 26, 3:53 AM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
353 AM MDT TUE APR 26 2016

.SYNOPSIS...
ANOTHER WINDY DAY IS EXPECTED TODAY WITH MUCH COLDER TEMPERATURES
AND SOME SCATTERED SHOWERS. HIGH MOUNTAIN AREAS WILL PICK UP AN INCH
OR TWO OF SNOW. WEDNESDAY WILL TREND A LITTLE WARMER WITH A BRIEF
BREAK FROM THE STRONGER WINDS. THE NEXT SYSTEM WILL APPROACH FROM
THE WEST THURSDAY AND CRANK UP THE WINDS ONCE AGAIN. ANOTHER ROUND
OF SHOWERS AND PERHAPS SOME THUNDERSTORMS MOVE WILL ACROSS THE STATE
THURSDAY NIGHT AND FRIDAY. TEMPERATURES WILL TREND WELL BELOW NORMAL
THROUGH THE WEEKEND WITH CONTINUED CHANCES FOR WIDESPREAD SHOWERS
AND MOUNTAIN SNOW.

&&

.DISCUSSION...
A VERY ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE OVER THE REGION
THROUGH EARLY NEXT WEEK. CURRENTLY...THE CENTER OF AN UNORGANIZED
UPPER LEVEL LOW PRESSURE SYSTEM OVER THE CENTRAL AND SOUTHERN
ROCKIES WILL MOVE EAST INTO THE GREAT PLAINS THROUGH TONIGHT.
IMPRESSIVE 700MB COLD ADVECTION TO BTWN -2C AND +2C ACROSS NM
TODAY WILL RESULT IN MAX TEMPS 10 TO 15F BELOW NORMAL. SUFFICIENT
MID LEVEL MOISTURE AND INSTABILITY BENEATH THE UPPER WAVE WILL
RESULT IN SCATTERED -SHRA/TSRA THIS AFTERNOON. THE NAM12 SHOWS
BANDED STRUCTURES TO THIS ACTIVITY SO FOLKS THAT GET UNDER A BAND
MAY ACTUALLY PICK UP SOME WETTING RAINFALL. A STRONG MID LEVEL JET
WITHIN THE BASE OF THE TROUGH WILL SLIDE OVER THE SOUTH CENTRAL
HIGH TERRAIN AND SE PLAINS...AND ADVISORY LEVEL WINDS ARE LOOKING
LIKELY. HAVE EXPANDED THE ADVISORY TO INCLUDE MUCH OF THIS AREA.

WEDNESDAY WILL BE A TRANSITION DAY WITH NW FLOW BECOMING ZONAL
ACROSS NM. TEMPS WILL MODERATE CLOSER TO NORMAL BUT STILL REMAIN
COOL FOR LATE APRIL. THURSDAY WILL BE THE BEGINNING OF AN OVERALL
EXTENDED PERIOD OF UNSETTLED WEATHER FOR NM. MODELS AND ASSOCIATED
ENSEMBLES ARE IN GOOD AGREEMENT ON SEVERAL UPPER WAVES CARVING
INTO THE REGION THROUGH EARLY NEXT WEEK. THE FIRST SYSTEM WILL
DELIVER SCATTERED -SHRA/TSRA TO THE NORTHERN HALF OF THE STATE BY
LATE THURSDAY...WITH PERHAPS SOME DRYLINE STORM ACTIVITY ALONG THE
TX LINE LATE. COLD ADVECTION AND CONTINUED MOIST INSTABILITY WILL
LEAD TO A CHILLY DAY FRIDAY WITH MORE -SHRA/TSRA ACROSS THE
NORTHERN HALF.

IT IS DIFFICULT TO REALLY FIND A BREAK IN THE ACTION FROM SATURDAY
THROUGH ABOUT TUESDAY...ESPECIALLY WITH THE ECMWF. MODELS SHOW A
STRONG BACK DOOR FRONT SURGING INTO THE PLAINS LATE SATURDAY AND
SLIDING WEST SUNDAY AND MONDAY INTO WESTERN NM WHILE A STRONG UPPER
LOW TAKES SHAPE OVER EASTERN AZ/WESTERN NM. THIS WOULD RESULT IN
A WIDESPREAD DOSE OF HEALTHY QPF OVER THE AREA. WPC GUIDANCE SHOWS
7 TOTALS RANGING FROM NEAR ONE HALF INCH ALONG I-40 TO CLOSE TO 2
INCHES NEAR THE COLORADO BORDER. 700MB TEMPS NEAR -2 TO -4C WILL
BE PLENTY COLD ENOUGH TO SUPPORT SNOW IN THE HIGHER TERRAIN.

GUYER

&&

.FIRE WEATHER...
A FAIRLY SHARP LOW PRESSURE TROUGH ALOFT WILL CROSS NM TODAY WITH
THE STRONGEST MID AND UPPER LVL WINDS...WHICH WILL MIX DOWN TO A
FAIR DEGREE...ON THE SOUTH AND EAST EDGES OF THIS TROUGH. SO WE
WILL SEE ANOTHER BREEZY TO WINDY DAY TODAY...STRONGEST GENERALLY
EAST AND SOUTH PORTIONS OF FCST AREA. WILL CONVERT THE FIRE WX
WATCH AREA ACROSS MUCH OF EAST NM OVER TO A RED FLAG WARNING...
LARGELY DUE TO FACT THAT RH FALLS SEVERAL PERCENT BELOW THE
CRITICAL THRESHOLD OF 15 PERCENT...SFC WINDS WILL BE WELL ABOVE
THRESHOLDS MOST AREAS...HAINES VALUES WILL BE IN THE 5 TO 6 RANGE
THERE HAS BEEN A SIGNIFICANT AMOUNT OF DRYING SINCE THE LAST
SIGNIFICANT PRECIP THERE AND THE DOMINANT AMT OF FINE FUELS OUT
THAT WAY DRY OUT QUITE QUICKLY ANYWAY. MAX TEMPS WILL BE GENERALLY
5 TO 10 DEGREES BELOW SEASONAL NORMS AND THERE LIKELY HAS BEEN SOME
GREENUP...BUT BELIEVE THAT THE PROS FOR A WARNING OUTWEIGH THE CONS
ENOUGH TO WARRANT THE UPGRADE TO A WARNING.

SOME HIGH BASED INSTABILITY RAIN SHOWERS...THUNDERSTORMS...SOME
DRY...AND AN INCH OR TWO OF ACCUMULATING SNOW ABOVE THE 8800 TO
9000 FOOT RANGE WILL IMPACT AREAS ALONG THE CO LINE LATER TODAY.
CHILLY OVERNIGHT LOW TEMPS TONIGHT SHOULD BE ACCOMPANIED BY GOOD TO
EXCELLENT RH RECOVERIES FOR THE MOST PART ACROSS NORTH THIRD OR SO
OF FCST AREA...BUT POORER RECOVERIES FARTHER SOUTH. WED WILL BRING
LESS WIND WITH TEMPS TRENDING 5 TO 10 DEGREES WARMER...EXCEPT IN FAR
NE PLAINS...THOUGH STILL A FEW DEGREES BELOW NORMAL MOST SPOTS.
WINDS NOT EXPECTED TO REACH CRITICAL VALUES...THOUGH MID AND LOWER
RIO GRANDE VALLEY AND MOST OF EAST CENTRAL AND SE PLAINS TO SEE
CRITICAL MINIMUM RH VALUES FOR FEW HOURS IN THE AFTN.

FLOW ALOFT SHIFT TO THE SW THU AHEAD OF THE NEXT APPROACHING STORM.
TEMPS WILL COOL SLIGHTLY...ESPECIALLY NORTH AND WEST...THOUGH
COOLING TO BE MORE PRONOUNCED FRI AREAWIDE. WINDS WILL PICK BACK UP
WITH WIDESPREAD BREEZY TO WINDY CONDITIONS...THOUGH GENERALLY NOT AS
STRONG AS ON MON. AREAS SOUTH OF INTERSTATE 40 ACROSS RIO GRANDE
VALLEY AND MAINLY SE PLAINS DO SHOW SOME CRITICAL VALUES FOR 3 TO 4
HOURS LATER IN THE AFTN AND HAINES OF 4 TO 5 OVER MUCH OF THE
CRITICAL AREA...BUT WITH DURATION NOT BEING TOO LONG AND TEMPS MAXING
OUT NEAR TO A LITTLE BELOW NORMAL...CONFIDENCE NOT HIGH ENOUGH YET TO
ISSUE A WATCH.

CRITICAL CONDITIONS NOT EXPECTED TO BE A FACTOR THU NIGHT THROUGH
THE WEEKEND AND CHANCES ARE INCREASING FOR AT LEAST SOMEWHAT BETTER
COVERAGE OF MEASURABLE AND PERHAPS EVEN WETTING RAIN DURING AT LEAST
A PORTION OF THIS PERIOD.

43

&&

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS TO PERSIST THROUGH THE TAF PERIOD WITH VFR CIGS
DEVELOPING AND LOWERING TUESDAY. SHOWERS ARE FORECAST ALONG AND
WEST OF THE CENTRAL MOUNTAIN CHAIN TUESDAY...BUT WILL MAINLY ACT
TO ENHANCE WIND GUSTS AS VERY LITTLE PRECIPITATION MAKES IT TO THE
SURFACE. OTHERWISE...WINDS ON TUESDAY WILL BE LOWER THAN MONDAY'S
ACROSS WESTERN PORTIONS OF THE AREA AND GENERALLY HIGHER AT
TERMINALS SUCH AS KTCC AND KROW WHERE GUSTS NEAR 40KTS WILL BE
COMMON.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  32  64  40 /  40   0   5  10
DULCE...........................  49  23  59  31 /  50  10   5  10
CUBA............................  50  28  59  34 /  40  10   5   5
GALLUP..........................  54  28  63  35 /  20   0   0   0
EL MORRO........................  50  26  59  31 /  20   5   0   5
GRANTS..........................  54  28  64  34 /  20   0   0   5
QUEMADO.........................  53  32  63  36 /  10   0   0   0
GLENWOOD........................  61  33  69  36 /   0   0   0   0
CHAMA...........................  44  22  54  30 /  50  20  10  20
LOS ALAMOS......................  50  33  60  39 /  30  10   5   5
PECOS...........................  51  33  61  36 /  10  10   0   0
CERRO/QUESTA....................  46  25  59  33 /  40  20  10   5
RED RIVER.......................  41  23  50  28 /  30  30  10  10
ANGEL FIRE......................  43  21  54  27 /  20  20  10  10
TAOS............................  50  25  60  33 /  30   5   5   5
MORA............................  48  31  58  35 /  20   0   5   0
ESPANOLA........................  56  33  65  38 /  20   0   5   0
SANTA FE........................  51  34  59  39 /  30   5   5   5
SANTA FE AIRPORT................  56  33  64  38 /  20   0   5   0
ALBUQUERQUE FOOTHILLS...........  58  40  66  45 /  20  10   0   0
ALBUQUERQUE HEIGHTS.............  60  40  69  45 /  10   0   0   0
ALBUQUERQUE VALLEY..............  62  38  71  45 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  61  40  71  45 /  10   0   0   0
LOS LUNAS.......................  62  39  71  44 /   5   0   0   0
RIO RANCHO......................  60  39  70  45 /  20   5   0   0
SOCORRO.........................  66  42  75  46 /   5   0   0   0
SANDIA PARK/CEDAR CREST.........  53  36  62  40 /  20  10   0   0
TIJERAS.........................  55  37  64  42 /  20  10   0   0
MORIARTY/ESTANCIA...............  55  33  65  35 /   5   0   0   0
CLINES CORNERS..................  53  34  63  36 /  10   0   0   0
GRAN QUIVIRA....................  57  37  65  41 /   5   0   0   0
CARRIZOZO.......................  63  39  69  44 /   0   0   0   0
RUIDOSO.........................  56  38  64  41 /   0   0   0   0
CAPULIN.........................  56  30  60  34 /  10   0   5   5
RATON...........................  58  29  64  35 /  10   0   5   5
SPRINGER........................  59  31  67  37 /   5   0   0   0
LAS VEGAS.......................  54  33  64  35 /   5   0   0   0
CLAYTON.........................  67  38  67  37 /   5   0   5   5
ROY.............................  60  33  67  38 /   5   0   0   0
CONCHAS.........................  68  41  75  42 /   0   0   0   0
SANTA ROSA......................  65  43  73  42 /   0   0   0   0
TUCUMCARI.......................  72  41  77  42 /   0   0   0   0
CLOVIS..........................  71  43  76  43 /   0   0   0   0
PORTALES........................  72  46  76  45 /   0   0   0   0
FORT SUMNER.....................  69  44  75  45 /   0   0   0   0
ROSWELL.........................  75  44  81  46 /   0   0   0   0
PICACHO.........................  66  43  75  45 /   0   0   0   0
ELK.............................  61  39  69  43 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... NMZ104-108.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES... NMZ523-535-536-538-539.

WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
 NMZ526-540.

&&
Hazardous weather outlook, Apr 25, 4:41 AM MDT, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 AM MDT MON APR 25 2016

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
441 AM MDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM TIL 9 PM MDT TODAY FOR
ALL OF NORTH AND CENTRAL NEW MEXICO...EXCEPTING THE NORTH CENTRAL
MOUNTAINS. LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS IN THE WARNED AREAS. ACROSS
PORTIONS OF WEST CENTRAL AND SOUTHWEST NEW MEXICO WINDS MAY GUST
TO AS MUCH AS 60 MPH...ELSEWHERE BETWEEN 40 AND 55 MPH. AREAS OF
BLOWING DUST ARE FAIRLY LIKELY TO BE GENERATED BY THE STRONGER
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY STRONG WINDS MAY REDEVELOP ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN...WHERE GUSTS BETWEEN 40 AND 50 MPH WILL
BE POSSIBLE. COOLER THAN NORMAL TEMPERATURES SHOULD PREVENT
WIDESPREAD FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Nearby

Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.